Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Columbia, SC

July 20, 2016Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2016, 9:54 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 9:54 PM EDT (01:54 UTC)
Expired
Jul 20, 2016, 10:27 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:56 PM EDTTSTM WND DMG8 Ne Plum Branch, SCREPORTED APPROXIMATELY 100 OUTAGES DUE TO TREES AND LIMBS DOWN ON POWER LINES IN THE AREA OF GILCHRIST ROAD...GASTON ROAD AND MOLEAN LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS52 KCAE 210154
SVRCAE
GAC073-181-SCC037-065-210245-
/O.NEW.KCAE.SV.W.0164.160721T0154Z-160721T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
954 PM EDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1045 PM EDT

* AT 953 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  MCCORMICK...OR 21 MILES SOUTH OF GREENWOOD...MOVING SOUTH AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH AUGUSTA...EDGEFIELD...MCCORMICK...TRENTON...PARKSVILLE...PLUM
  BRANCH...MODOC...MURPHYS ESTATES AND CLARKS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
      3395 8204 3398 8192 3397 8191 3369 8181
      3357 8196 3355 8209 3355 8216 3368 8233
      3382 8244
TIME...MOT...LOC 0153Z 000DEG 11KT 3388 8210 

HAIL...1.00IN
WIND...60MPH
 
$$

AWP
2 follow-up statements
400 
WWUS52 KCAE 210210
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT WED JUL 20 2016

GAC073-181-SCC037-065-210245-
/O.CON.KCAE.SV.W.0164.000000T0000Z-160721T0245Z/
COLUMBIA GA-LINCOLN GA-EDGEFIELD SC-MCCORMICK SC-
1010 PM EDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHEASTERN COLUMBIA...SOUTHEASTERN LINCOLN...EDGEFIELD AND
EASTERN MCCORMICK COUNTIES...

AT 1007 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
EDGEFIELD...OR 21 MILES NORTH OF MARTINEZ...MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EDGEFIELD...MCCORMICK...TRENTON...PARKSVILLE...
PLUM BRANCH...MODOC...
MURPHYS ESTATES AND CLARKS HILL. HAMILTON BRANCH STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

BOATERS AND CAMPERS BE ALERT AND TAKE COVER IF NEEDED.

&&

LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
      3395 8204 3398 8192 3397 8191 3369 8181
      3357 8196 3355 8209 3355 8216 3368 8233
      3382 8244
TIME...MOT...LOC 0207Z 000DEG 11KT 3383 8210 

HAIL...1.00IN
WIND...60MPH
 
$$

AWP
374 
WWUS52 KCAE 210227
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT WED JUL 20 2016

GAC073-181-SCC037-065-210236-
/O.CAN.KCAE.SV.W.0164.000000T0000Z-160721T0245Z/
COLUMBIA GA-LINCOLN GA-EDGEFIELD SC-MCCORMICK SC-
1027 PM EDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN...EDGEFIELD AND EASTERN MCCORMICK COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3399 8221 3397 8218 3399 8215 3398 8205
      3395 8204 3398 8192 3397 8191 3369 8181
      3357 8196 3355 8209 3355 8216 3368 8233
      3382 8244
TIME...MOT...LOC 0225Z 000DEG 11KT 3377 8210 

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:41 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 6:41 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
641 PM EDT WED JUL 20 2016

.SYNOPSIS...
An upper-level trough over the East Coast will shift farther east
tonight as surface trough remains over the region through
Thursday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Surface trough extending from the upstate southeast across the
Midlands to the north Coast this afternoon. Instability remains
moderate with LI around -5 and around 2000 J/kg.  Showers and
thunderstorms have been isolated due to drier air across the
region today. High resolution models suggest convection in the
Upstate may track southeast later this evening. Will continue
to monitor radar trends but will keep current slight chance pops
after sunset with lack of strong short wave trough. Temperatures
overnight will again be in the lower to middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper trough along the East Coast will push further east on
Thursday as a massive upper ridge expands over the center of the
country. The diffuse frontal boundary will be south of the region
Thursday with high pressure ridging into the area at the surface.
High pressure will shift slightly east on Friday as lee-side
troughing develops. The deepest moisture will be in the southern
portion of the area for Thursday so have continued to indicate
chance pops in the CSRA and southeastern Midlands and slight
chance further north. Precipitable water values across the area on
Friday are forecast to drop below 1.5 inches, which is normal for
late July. This in addition to subsidence from the ridge should
limit convective activity so have maintained only slight chance
pops. Lower to middle 90s expected for Thursday and slightly
warmer temperatures on Friday as the ridge expands east over the
area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main forecasting concern in the long term is the heat over the
weekend. An upper ridge over the center of the country will build
eastward while a lee trough sits over the area at the surface.
This pattern will promote temperatures in/near the triple digits
Saturday and Sunday. Peak heat indices are generally expected to
be around 105 to 109 on Saturday and closer to 110 on Sunday. A
heat advisory may be needed as we head into the weekend. Moisture
will increase Saturday and Sunday with precipitable water values
returning to near 1.9 inches. Strong heating combined with
convergence into the trough and moderate instability will promote
diurnal convection, although the upper ridge may cap convection.
The upper ridge will begin to weaken early next week which should
lead to increased thunderstorm chances and slightly cooler
temperatures.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions through the TAF period.

Isolated thunderstorms this afternoon will diminish after sunset.
At 22z...convection not expected to impact Terminals. Scattered
cumulus and high mid level clouds. With dry air aloft and low
level moisture high there is potential for some early morning fog
Thursday. There is fog support from lamp...But confidence not high
however. Plan on tempo MVFR fog toward daybreak.

EXTENDED AVIATION OUTLOOK...Restrictions possible in
afternoon and evening convection Wednesday and Thursday...with
lower chances Friday through Sunday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 20, 3:35 AM EDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT WED JUL 20 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
335 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:59 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT WED JUL 20 2016

SCZ016-202015-
CHESTERFIELD-
359 PM EDT WED JUL 20 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHERAW...MOVING SOUTH
AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW AND SOCIETY HILL.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7998 3450 7999 3468 7998
      3470 7987 3467 7985 3465 7980 3462 7979
      3462 7978
TIME...MOT...LOC 1959Z 351DEG 13KT 3463 7988
Local storm report, Jul 20, 9:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     13 WSW SNELLING         33.16N 81.65W
07/20/2016                   BARNWELL           SC   OTHER FEDERAL

            SEVERAL TREES DOWN IN THE SOUTHERN PORTION
            OF THE SAVANNAH RIVER SITE (SRS), SOUTH OF L
            LAKE AND HWY 125. REPORTED BY SRS EOC. TIME
            ESTIMATED BASED ON RADAR. .

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:34 AM EDTSpecial Weather StatementCAENewberry56 min
Jul 21, 6:36 AM EDTSpecial Weather StatementCAESaluda54 min
Jul 21, 7:43 AM EDTSpecial Weather StatementCAEAiken62 min
Jul 21, 1:09 PM EDTSpecial Weather StatementCAECalhoun51 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter64 min
Jul 21, 1:52 PM EDTAreal Flood AdvisoryCAESumter113 min
Jul 21, 2:02 PM EDTSpecial Weather StatementCAERichland58 min
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEMcCormick43 min
Jul 21, 3:35 PM EDTSpecial Weather StatementCAERichland55 min
Jul 21, 3:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jul 21, 4:35 PM EDTSpecial Weather StatementCAEClarendon55 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg20 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
Jul 21, 5:39 PM EDTSpecial Weather StatementCAEEdgefield66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.